Hail, Marion
- When
- March 12, 1:50 AM CST
- Where
- Marion County, 2.82 mi SSW of Bexar
- Measured
- 2 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.140, -88.160
An advancing cold front, and a large pocket of cold air in the upper levels, led to the formation of numerous thunderstorms across Central Alabama. Many of the storms produced large hail, some of it more than 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An advancing cold front, and a large pocket of cold air in the upper levels, led to the formation of numerous thunderstorms across Central Alabama. Many of the storms produced large hail, some of it more than 2 inches in diameter. A few storms also produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 11, 11:20 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1120 PM CST THU MAR 11 2010 .UPDATE...OVERNIGHT WEATHER AND 06Z AVIATION. && .DISCUSSION... A VERY STRONG SHORT WAVE TROF OVER TEXAS IS ALREADY PRODUCING THUNDERSTORMS IN WEST MISSISSIPPI...WHICH SEEMS UNREAL CONSIDERING JACKSON'S UPPER AIR SOUNDING. THE 00Z SOUNDING HAD A PRECIPITABLE WATER CONTENT OF ONLY .36 INCHES...A K-INDEX OF 2 AND SURFACE DEWPOINTS IN THE 40S. LARGE SCALE FORCING AHEAD OF THE SHORT WAVE TROF WILL BRING RAPID DESTABILIZATION ACROSS AREA OVERNIGHT DUE TO STEEP MID LEVEL LAPSE RATES. SHORT WAVE TROF ALSO FORECAST TO BECOME NEGATIVELY TILTED AND SPIN UP A SURFACE LOW OVER SOUTHERN MISSISSIPPI. THE SURFACE LOW WILL INCREASE LOW LEVEL CONVERGENCE AND HELP CONCENTRATE CONVECTION DEVELOPMENT ALONG DISCRETE BANDS OF THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AS 500MB TEMPERATURES NEAR -20 CELSIUS ADVECT IN AREA...BUT 0-3KM SRH ALSO FORECAST TO APPROACH 200 M2/S2 BETWEEN 12Z AND 15Z OVER WEST ALABAMA. THE MAIN LIMITING FACTOR FOR TORNADOES WILL BE HIGH LCL VALUES...DUE TO DRIER SUB-CLOUD LAYER...BUT ROTATING STORMS WILL HAVE TO BE WATCHED CLOSELY DUE TO 0-6KM BULK SHEAR VALUES NEAR 60 KNOTS. SEVERE THUNDERSTORM RISK HAS BEEN ADDED TO WESTERN COUNTIES OF ALABAMA BETWEEN 3AM AND 6AM. 58/ROSE && AVIATION...06Z TAF DISCUSSION. HIGH CLOUDS STREAMING INTO CENTRAL ALABAMA FROM THE WEST ARE THE MAIN FEATURE AT ISSUANCE...BUT THESE CLOUDS ARE AHEAD OF THE NEXT ROUND OF POTENTIALLY SEVERE WEATHER. A STALLED OUT COLD FRONT CURRENTLY DRAPED OVER MISSISSIPPI WILL BE THE MAIN PLAYER TONIGHT...AND REALLY ALREADY IS AS TS ARE ALREADY FIRING ALONG IT UPSTREAM. LOOK FOR THESE STORMS TO BEGIN MAKING THEIR WAY INTO WESTERN PORTIONS OF CENTRAL ALABAMA AROUND 09Z AND INTO TCL BY 10Z. MVFR CIGS AND VIS SHOULD ACCOMPANY SOME OF THE LIGHTER SHOWERS...BUT DEFINITELY EXPECT TO SEE IFR CIGS AND VIS AROUND THE HEAVIER SHOWERS AND TS. THESE SHOULD SPREAD TO THE INTERSTATE 65 CORRIDOR AND BHM/EET/MGM AROUND 12Z...AND TOI/ANB BY 13-14Z. FROPA WILL BE MARKED BEHIND THE HEAVIER STORMS WITH WIND SHIFT TO THE WNW...BUT NOT EXPECTING TO HAVE ANY PRESSURE GRADIENT WINDS BEHIND THE MAIN ACTIVITY. SOME LIGHT SHOWERS COULD LINGER ACROSS THE NORTH AFTER THE FROPA...BUT EITHER WAY...STILL EXPECTING AT LEAST MVFR CIG DECK TO HANG AROUND THROUGH THE TAF PERIOD. 27 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 AM CST FRI MAR 12 2010 ALZ011>015-017>050-121500- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 115 AM CST FRI MAR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...REMAINDER OF TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE INTO THE WESTERN COUNTIES OF CENTRAL ALABAMA BETWEEN 2 AND 4 AM FRIDAY MORNING. THIS LINE WILL CARRY WITH IT THE POTENTIAL FOR LARGE HAIL AND WIND GUSTS UP TO 50 MPH. ALSO...DUE TO THE AMOUNT OF GROUND SATURATION ALREADY IN PLACE...ANY STORMS THAT TRAIN OVER THE SAME AREA COULD PRODUCE FLASH FLOODING. RIVER FLOODING WILL CONTINUE TO BE AN ISSUE ACROSS CENTRAL ALABAMA TONIGHT. PLEASE REFER TO CURRENT RIVER STATEMENTS FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ONGOING LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRESS EASTWARD ACROSS CENTRAL ALABAMA DURING THE MORNING AND EARLY AFTERNOON HOURS ON FRIDAY. THE LINE IS EXPECTED TO APPROACH THE INTERSTATE 65 CORRIDOR AROUND 6 AM...AND CONTINUE TO CARRY WITH IT THE POTENTIAL FOR LARGE HAIL AND WIND GUSTS UP TO 50 MPH. FLASH FLOODING WILL CONTINUE TO BE A THREAT AS WELL. CURRENT FORECAST THINKING HAS THE LINE OF THUNDERSTORMS OUT OF CENTRAL ALABAMA BY 2 PM FRIDAY AFTERNOON...BUT THE EXACT TIMING MAY NEED TO BE ADJUSTED WITH FUTURE FORECASTS. RIVER FLOODING WILL CONTINUE TO BE AN ISSUE ACROSS CENTRAL ALABAMA THROUGH AT LEAST MONDAY. PLEASE REFER TO CURRENT RIVER STATEMENTS FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY FRIDAY MORNING THROUGH FRIDAY AFTERNOON. 27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 AM CST FRI MAR 12 2010 ALZ011-012-120815- LAMAR-MARION- 118 AM CST FRI MAR 12 2010 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 215 AM CST... AT 114 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF ABERDEEN...MOVING NORTHEAST AT 50 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BYRD. HENSON SPRINGS. WESTON. PEARCES MILL. HACKLEBURG. TESSNER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CST FRIDAY MORNING FOR NORTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
The Columbus AFB radar (KGWX), 31 km away, was scanning. The volume nearest the first event began at 07:51 UTC.
16 hail, 3 thunderstorm wind. Local standard time, as filed.
Several trees were blown down on the 3800 block of Steele Street, and the windows were blown out of a building on Military Street, both on the southern side of Hamilton.
A wind gust of 70 mph was measured at the EOC in downtown Hamilton.
Hail ranging from golf ball to tennis ball sized fell in a swath from Carbon Hill to the Lupton community.
Several trees and power lines were blown down in the city of Clanton, resulting in power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222111, 222115, 222142, 222117, 222118, 222119, 222120, 222121, 222122, 222123, 222126, 222125, 222129, 222135, 222130, 222136, 222137, 222139, 222141.